Alert archive / Kansas / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 52, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 20, 1999, 7:45 PM CDT for Pottawatomie County, Riley County, Wabaunsee County, Kansas. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 20, 1999, 7:45 PM CDT (00:45 UTC)
- Expired
- May 20, 1999, 8:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
Counties Pottawatomie County, KS, Riley County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 29 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 8:25 PM CDT | Thunderstorm Wind 52 | Wamego, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 2:30 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
| May 20, 7:30 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.8 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 434 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1199 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.6
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:25 PM CDT, 4 hours 20 minutes earlier.
Area forecast discussion, May 20, 3:25 PM CDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 325 PM CDT THU MAY 20 1999 ...POTENTIAL FOR SEVERE STORMS/HEAVY RAINS NORTH CENTRAL THE MAIN CONCERN... NGM...AND TO SOMEWHAT LESSER EXTENT THE AVIATION...ARE THE MODELS OF CHOICE AS THE ARE VERIFYING CURRENT TRENDS BETTER THAN ETA... PARTICULARLY IN QPF. SURFACE PLOT/AWIPS MSAS ANALYSES SHOWING CONVERGENCE/INSTABILITY MAXIMIZING ALONG FRONT FROM NORTHEAST NEBRASKA TO SOUTHWEST KS. THERE WILL BE A THREAT FOR SEVERE STORMS IN NORTH CENTRAL KS THIS EVENING...BUT THE BIGGER CONCERN IS POSSIBLE HEAVY RAINFALL. PRECIPITABLE WATER FROM MODELS IN THE 1 TO 1.5 INCH RANGE SO SEVERAL INCHES IS POSSIBLE. FLASH FLOOD GUIDANCE VALUES ARE AT 1 TO 1.5 INCHES IN NORTH CENTRAL KS ZONES. WITH SLOW MOVEMENT OF FRONT AND BEING IN NORTHEAST QUADRANT OF VORT MAX...NORTH CENTRAL ZONES WOULD CERTAINLY APPEAR TO HAVE BEST CHANCE FOR HEAVY RAINS AND WILL GO WITH FLASH FLOOD WATCH FOR THAT AREA TONIGHT. OBVIOUSLY LOOKS LIKE THUNDERSTORMS WILL MOVE EAST ACROSS ENTIRE CWA DURING THE NIGHT. STORMS NOT LIKELY TO MAKE IT INTO NORTHEAST AND EAST CENTRAL KS UNTIL AROUND OR AFTER MIDNIGHT AND BELIEVE BY THAT TIME THE STORMS WILL BE WEAKENING SOMEWHAT AND THUS THE THREAT FOR EXCESSIVELY HEAVY RAINS NOT AS GREAT. FOR FRIDAY...SHOWERS AND THUNDERSTORMS MAY LINGER OVER THE EASTERN PART OF CWA INTO THE MORNING...BUT SHOULD BE GONE BY NOON AS UPPER SYSTEM/FRONT MOVES ON EAST OUT OF AREA. WEAK HIGH BUILDING IN BEHIND SYSTEM SHOULD ALLOW FOR PARTLY SUNNY SKIES TO RETURN TO MOST OF CWA BY MID/LATE AFTERNOON. FOR FRIDAY NIGHT AND SATURDAY...WILL CONTINUE WITH DRY FORECAST ALTHOUGH WARM ADVECTION BEGINS LATE IN THE NIGHT OVER NORTH CENTRAL KS SO MAY SEE SOME INCREASE IN CLOUDS THAT AREA. OVER NORTHEAST AND EAST CENTRAL...WEAK HIGH PRESSURE OVER THE AREA MAY CREATE NEARLY IDEAL CONDITIONS FOR FOG LATE IN THE NIGHT AS SKIES WILL REMAIN CLEAR. SOUTH WINDS RETURN ON SATURDAY SO SOMEWHAT WARMER TEMPERATURES IN THE 80 TO 85 DEGREE RANGE LOOK REASONABLE AS PER GUIDANCE. IN EXTENDED PERIOD...APPEARS TO BE ANOTHER GOOD CHANCE FOR THUNDERSTORMS SATURDAY NIGHT INTO SUNDAY MORNING AS NEXT NORTHERN STREAM SHORTWAVE PUSHES FRONT ACROSS THE AREA. .TOP...FFA TONIGHT FOR NORTH CENTRAL KS ZONES 8..9..10..20..21 AND 32 38
In the hours before
Local storm report, May 20, 4:24 PM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
424 PM CDT THU MAY 20 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0422 PM NORWAY KS .75 INCH HAIL
05/20/99 REPUBLICLocal storm report, May 20, 4:24 PM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
424 PM CDT THU MAY 20 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0422 PM NORWAY KS .75 INCH HAIL
05/20/99 REPUBLICSpecial weather statement, May 20, 7:41 PM CDT, 4 minutes before
KSZ008-009-020-021-034-035-210100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 741 PM CDT THU MAY 20 1999 ...SEVERE THUNDERSTORM WATCH 300 HAS BEEN CANCELED FOR MUCH OF NORTHCENTRAL KANSAS... THE FOLLOWING COUNTIES...ARE NO LONGER INCLUDED...IN THE WATCH ARE...CLAY...CLOUD...OTTAWA...REPUBLIC...AND WASHINGTON. STRONGEST THUNDERSTORMS ARE NOW EAST OF THE AREA...AND THE THREAT OF SEVERE THUNDERSTORMS HAS DIMINISHED. DICKINSON COUNTY REMAINS IN THE WATCH...BUT THUNDERSTORMS SHOULD BE DIMINISHING BY 8 PM.
Special weather statement, May 20, 7:41 PM CDT, 4 minutes before
KSZ008-009-020-021-034-035-210100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 741 PM CDT THU MAY 20 1999 ...SEVERE THUNDERSTORM WATCH 300 HAS BEEN CANCELED FOR MUCH OF NORTHCENTRAL KANSAS... THE FOLLOWING COUNTIES...ARE NO LONGER INCLUDED...IN THE WATCH ARE...CLAY...CLOUD...OTTAWA...REPUBLIC...AND WASHINGTON. STRONGEST THUNDERSTORMS ARE NOW EAST OF THE AREA...AND THE THREAT OF SEVERE THUNDERSTORMS HAS DIMINISHED. DICKINSON COUNTY REMAINS IN THE WATCH...BUT THUNDERSTORMS SHOULD BE DIMINISHING BY 8 PM.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 9:31 PM CDT | Flash Flood Warning | TOP | Lyon, Morris, Wabaunsee | 119 min |
| May 20, 11:19 PM CDT | Flash Flood Warning | TOP | Lyon, Morris, Wabaunsee | 86 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.